Respiratory Complications of Organophosphorus Nerve Agent and Insecticide Poisoning Implications for Respiratory and Critical Care

Elspeth J. Hulse, James O. J. Davies, A. John Simpson, Alfred M. Sciuto, Michael Eddleston

Research output: Contribution to journalLiterature reviewpeer-review

Abstract

Organophosphorus (OP) compound poisoning is a major global public health problem. Acute OP insecticide self-poisoning kills over 200,000 people every year, the majority from self-harm in rural Asia. Highly toxic OP nerve agents (e.g., sarin) are a significant current terrorist threat, as shown by attacks in Damascus during 2013. These anticholinesterase compounds are classically considered to cause an acute cholinergic syndrome with decreased consciousness, respiratory failure, and, in the case of insecticides, a delayed intermediate syndrome that requires prolonged ventilation. Acute respiratory failure, by central and peripheral mechanisms, is the primary-cause of death in most cases, However, preclinical and clinical research over the last two decades has indicated a more complex picture of respiratory complications after OP insecticide poisoning, including onset of delayed neuromuscular junction dysfunction during the cholinergic syndrome, aspiration causing pneumonia and acute respiratory distress syndrome, and the involvement of solvents in OP toxicity. The treatment of OP poisoning has not changed over the last 50 years. However, a better understanding of the multiple respiratory complications of OP poisoning offers additional therapeutic opportunities.

Original languageEnglish
Pages (from-to)1342-1354
Number of pages13
JournalAmerican Journal of Respiratory and Critical Care Medicine
Volume190
Issue number12
DOIs
Publication statusPublished - 15 Dec 2014

Keywords

  • Organophosphorus
  • insecticide
  • nerve agent
  • critical care
  • ACUTE LUNG INJURY
  • VENTILATOR-ASSOCIATED PNEUMONIA
  • MUSCARINIC ACETYLCHOLINE-RECEPTORS
  • RANDOMIZED CONTROLLED-TRIAL
  • GASTRIC-ACID-SECRETION
  • INTERMEDIATE SYNDROME
  • DISTRESS-SYNDROME
  • PULMONARY-EDEMA
  • ASPIRATION PNEUMONITIS
  • INHALATION TOXICITY

Cite this